Case report reveals cognitive and behavioral symptoms of phenytoin toxicity in one patient, suggesting implications for therapy.
Phenytoin, a widely used anticonvulsant, is known for it’s complex pharmacokinetics and a narrow therapeutic index, which can predispose patients to toxicity. While it’s primary mechanism of action involves blocking voltage-sensitive sodium channels, the drug’s effects extend beyond seizure control, impacting various neurological and psychiatric functions. We report a patient who was showing toxicity symptoms in the form of mood, behaviour, and cognitive symptoms, with certain cerebellar signs. The patient’s serum phenytoin was found to be quite high (>40.0 ng/ml). The symptoms were attributed to phenytoin toxicity, which responded within 2 weeks by reducing the dose of phenytoin (with a resultant fall in levels of serum phenytoin) and the addition of folic acid.
No takes yet. Share an insight, caveat, or question.
Pal et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: